Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 36, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 15, 2020, 2:42 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2020, 2:42 PM CDT (19:42 UTC)
- Expired
- Sep 15, 2020, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 68 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
931
WGCA52 TJSJ 151942
FFWSJU
PRC141-152245-
/O.NEW.TJSJ.FF.W.0036.200915T1942Z-200915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
342 PM AST Tue Sep 15 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Utuado in Puerto Rico...
* Until 645 PM AST.
* At 342 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of
radar-estimated rain have fallen. Flash flooding is already
occurring. Emergency managers reported flooding affecting
Urbanizacion Cabras and Nuevo Lago, as well as Hospital
Metropolitano de la Montana due to overflowing from quebrada
Dominich. In addition, a few roads are effected with residents
trapped due to landslides across portions of PR-10, PR-1160, and
PR-123.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Utuado and Cayuco.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 1832 6671 1833 6661 1832 6658 1830 6657
1828 6660 1824 6661 1825 6662 1816 6665
1815 6668 1817 6666 1822 6669 1823 6676
1825 6678 1823 6680 1823 6682 1828 6683
1829 6683 1832 6683 1832 6677 1835 6673
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP2 follow-up statements
076
WGCA72 TJSJ 152248
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
648 PM AST Tue Sep 15 2020
PRC141-152257-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-200915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-
648 PM AST Tue Sep 15 2020
...THE FLASH FLOOD WARNING FOR UTUADO MUNICIPALITY HAS EXPIRED...
The heavy rain has ended. Flood waters continue to recede. Flooding
is no longer expected to pose a threat. Please continue to heed to
any remaining road closures and ponded water on roadways. Also allow
time for rivers and streams to return to normal levels.
LAT...LON 1832 6671 1833 6661 1832 6658 1830 6657
1828 6660 1824 6661 1825 6662 1816 6665
1815 6668 1817 6666 1822 6669 1823 6676
1825 6678 1823 6680 1823 6682 1828 6683
1829 6683 1832 6683 1832 6677 1835 6673
$$
RAM754
WGCA72 TJSJ 152253
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
653 PM AST Tue Sep 15 2020
PRC141-152303-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-200915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-
653 PM AST Tue Sep 15 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR UTUADO...
The heavy rain has ended. Flood waters continue to recede. Flooding
is no longer expected to pose a threat. Please continue to heed to
any remaining road closures and ponded water on roadways. Also
allow time for rivers and streams to return to normal levels.
LAT...LON 1832 6671 1833 6661 1832 6658 1830 6657
1828 6660 1824 6661 1825 6662 1816 6665
1815 6668 1817 6666 1822 6669 1823 6676
1825 6678 1823 6680 1823 6682 1828 6683
1829 6683 1832 6683 1832 6677 1835 6673
$$
RAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:33 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Sep 15, 10:33 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1133 AM AST Tue Sep 15 2020 .UPDATE... Tranquil weather conditions prevailed this morning. Temperatures already reached upper 80s or low 90s across some areas along the coastal and urban areas. Heat indices will reach the low and mid 100's degree Fahrenheit. The Doppler Radar is detecting showers across the southern slopes and western interior portions. This activity will intensify and spread westward across mainland Puerto Rico. Showers will develop across the western portions and downwind from the U.S. Virgin Islands too. Thunderstorms will develop across the western interior and western sections during the afternoon. This activity could produce urban and small stream flooding due to periods of moderate to heavy rain. Showers and even isolated thunderstorms may affect the San Juan metro area associated with El Yunque streamer. && .AVIATION... In general, VFR conditions across the local flying area, except near JBQ where this afternoon SHRA/TSRA could impact this site. Therefore, TEMPO btwn 15/18-20 is in place for JBQ. Winds will continue from the ESE at 10 to 15 with higher gusts and sea breeze variations. Winds will become calm to light and VRB after 15/23z. && .MARINE... Tranquil marine conditions will prevailed until the arrival of a swell associated with Teddy by Thursday into the weekend. This swell could produce hazardous seas. Stay tuned to the evolution and forecast of this system. && .PREV DISCUSSION... /issued 456 AM AST Tue Sep 15 2020/ SYNOPSIS... Comparatively stable conditions are expected over the next couple of days as moisture across the area decreases and stability increases. There will still be afternoon showers and isolated thunderstorms, however. Increasing moisture is expected to bring about a resumption of unsettled conditions near the end of the week. Choppy marine conditions persist, mostly in the Atlantic waters, ahead of another swell, which is forecast to arrive by Thursday morning. SHORT TERM...Today through Thursday... An upper level low about 550 miles north of Punta Cana will move to the north and be absorbed into a migrating trough in the western Atlantic on Wednesday. An upper level ridge will continue about 300 miles north of the area Wednesday and Thursday. The GFS still shows precipitable water values dropping from just under 2 inches this morning to 1.4 inches this afternoon. Better moisture will return overnight but will drop on Thursday to less than 1.5 inches again. Moisture rises to above 2 inches on Thursday. Warm temperatures, good instability and lingering moisture will make conditions favorable for showers and thunderstorms across northwest and interior Puerto Rico today. Urban and small stream flooding in the northern part of western Puerto Rico is likely this afternoon. As the upper level low retreats northward, drier air at lower and mid levels will be able to move in from the east later this afternoon and Wednesday. A weak band of moisture will break the drying trend Tuesday night with some additional shower activity for eastern Puerto Rico, but alternating drier bands will cross through the forecast area Wednesday and Thursday in the northeasterly flow around Tropical Storm Teddy. Teddy is expected to pass east of the San Juan as a hurricane by 850-900 miles early on Thursday morning. LONG TERM...Friday through Wednesday... Moisture associated with the dissipating remnants of what was Rene are expected to affect the area on Friday. Meanwhile, an upper level trough will be sinking into the area from the north as it interacts with Tropical Storm Teddy, which is forecast to be a hurricane by that time. Generally unsettled conditions are likely. Conditions aloft are forecast to become increasingly unstable through the weekend, supporting afternoon convection. Behind the remnant moisture, some drying is anticipated, at least briefly, ahead of a tropical wave that is part of . The wave is forecast to arrive by Sunday night into Monday morning. Conditions aloft remain supportive of convection, and so increasingly unsettled conditions are anticipated. Moisture is forecast to persist into midweek, and instability will persist or increase during the time, as well. It is likely that there will be significant rainfall during this time, especially for interior and northern Puerto Rico. And should this scenario verify, some local flooding would increasingly become a concern. Uncertainty remains high for the long-term period. Winds will likely be light, but the direction is less certain; this is quite dependent on the trajectory and development of Teddy. Further to that point, what moisture we see from the remnants of Rene, and where that moisture will be at its peak is dependent on the interaction of the remnants with Teddy. And further on, the tropical wave for the start of next week is likely to interact with the tail of Teddy. Minor changes could significantly affect the (indirect) impacts that we see here from this tropical cyclone, and changes to the forecast are likely. Since we are in the peak of the hurricane season, it is very strongly suggested that all those with interests in the area monitor products from the National Hurricane Center, as well as future forecasts from this office. AVIATION... Sct SHRA over the local waters cont and a few will spread ovr ern PR this morning. SHRA with areas of MVFR and mtn obscurations will begin to dvlp btwn 15/16Z with TSRA beginning as early as 15/17Z. TJMZ/TJBQ should expect brief periods of MVFR. SHRA should dissipate aft 15/22Z as drier air moves in. Sfc winds ESE at 8-12 kt with sea breeze influences will begin arnd 15/13Z. Maximum winds southerly 25-30 kt btwn FL320-350 and btwn FL400-420 diminishing aft 15/15Z. MARINE... Seas of 5 feet or less are expected for today and tomorrow. Another swell is forecast to arrive by Thursday morning, associated with Tropical Storm Teddy. This easterly swell will likely affect a majority of the local marine zones as it spreads across the waters into the weekend, becoming more northeasterly. For the local beaches, there is a moderate risk of rip currents for beaches along the northwest to northeast coast of Puerto Rico and Culebra, with low to moderate risk elsewhere. && .PRELIMINARY POINT TEMPS/POPS... SJU 91 80 91 80 / 20 40 10 40 STT 89 81 90 79 / 20 20 20 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CAM LONG TERM....CVB PUBLIC DESK...MB
Hazardous weather outlook, Sep 15, 8:30 AM CDT, 6 hours 12 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 426 AM AST martes 15 de septiembre de 2020 AMZ710>745-PRZ001>013-160830- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 426 AM AST martes 15 de septiembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas... Existe probabilidad de tronadas con fuertes lluvias y vientos en rafaga durante la tarde a traves de sectores del oeste e interior de Puerto Rico y tambien en la direccion a favor del viento opuesto a El Yunque. .Inundaciones...Fuertes lluvias podrian resultar en inundaciones urbanas y de pequenos riachuelos en el oeste de Puerto Rico y en la direccion a favor del viento opuesto a El Yunque. .Corrientes Marinas... Existe un riesgo moderado de corrientes marinas para las playas del norte que estan expuestas, incluyendo Culebra y el extremo este de Vieques. .Calor...Vientos del sureste y humedad alta resultaran en indices de calor de hasta 105 grados en las areas bajas del norte de Puerto Rico. .Dias dos hasta el siete...martes a domingo Se espera oleaje peligroso en las aguas mar afuera del Atlantico norte y el Pasaje de Mona el jueves y se extendera sobre el area pronosticada desde el este y noreste hasta domingo en la noche. El riesgo de corrientes marinas sera alto el viernes para la mayoria de las playas del norte y continuara hasta el lunes. Se esperan indices de calor de hasta 105 grados an algunas areas bajas el miercoles y lunes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-160830- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 426 AM martes 15 de septiembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Corrientes Marinas... Existe un riesgo moderado de corrientes marinas para las playas del noroeste de Saint Thomas y el extremo este de Santa Cruz. .Calor...Temperaturas un poco por encima de lo normal y alta humedad resultaran en indices de calor de hasta 102 grados en algunas areas bajas en las Islas Virgenes Estadounidenses. .Dias dos hasta el siete...miercoles hasta el lunes Se espera oleaje peligroso en las aguas mar afuera del Atlantico norte y el Pasaje de Mona el jueves y se extendera sobre el area pronosticada desde el este y noreste hasta el domingo en la noche. El riesgo de corrientes marinas sera alto el viernes para algunas playas de las Islas Virgenes Estadounidenses y continuara hasta el domingo para Saint Thomas y Saint John y hasta el lunes para el extremo este de Santa Cruz. Se esperan indices de calor de hasta 105 grados an algunas areas bajas el miercoles. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Sep 15, 1:01 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service San Juan PR
201 PM AST Tue Sep 15 2020
PRZ006-007-009-151930-
Central Interior-Western Interior-Ponce and Vicinity-
201 PM AST Tue Sep 15 2020
...A STRONG THUNDERSTORM WILL AFFECT THE WESTERN INTERIOR
MUNICIPALITIES...
At 159 PM AST, a strong thunderstorm was located near Utuado. This
storm is slowly moving westward. Winds in excess of 30 mph are
possible with this storm.
Locations impacted include...
Utuado, Lares, San Sebastian, and Maricao.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1832 6682 1835 6673 1832 6672 1833 6662
1830 6657 1825 6662 1813 6662 1811 6673
1813 6692 1802 6689 1804 6698 1814 6697
1817 6705 1820 6702 1825 6708 1827 6704
1835 6705 1839 6702 1838 6694 1839 6692
TIME...MOT...LOC 1759Z 180DEG 0KT 1828 6677
CAMSpecial weather statement, Sep 15, 1:15 PM CDT, 1 hour 27 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 201 PM AST martes 15 de septiembre de 2020 ...UNA AREA DE TRONADAS FUERTES AFECTARA LOS MUNICIPIOS DEL OESTE INTERIOR... A las 159 PM AST, fuertes tronadas estan localizadas cerca de Utuado. Esta tronada se esta moviendo lentamente hacia el oeste. Vientos en exceso de 30 mph son posibles con esta tronada. Areas impactadas incluyen... Utuado, Lares, San Sebastian y Maricao. Lluvias torrenciales tambien estan ocurriendo con esta tormenta, y pudieran causar inundaciones localizadas. No maneje su vehiculo a traves de las carreteras inundadas. Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta. Los rayos pueden alcanzar hasta 10 millas de distancia de la tronada. Busque refugio dentro de un edificio o vehiculo. CAM/ICP/LIS
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 12:53 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 15, 1:01 PM CDT | Special Weather Statement | JSJ | 89 min | |
| Sep 15, 1:23 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 15, 2:16 PM CDT | Areal Flood Advisory | JSJ | 111 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.